Alert archive / New Mexico / Wind Advisories in 2020
Wind Advisory 35, NWS Albuquerque, NM
NWS Albuquerque, NM issued this wind advisory at Oct 23, 2020, 2:27 PM MDT for 8 counties in New Mexico. It took effect at Oct 24, 2020, 12:00 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Oct 23, 2020, 2:27 PM MDT (20:27 UTC)
- In effect from
- Oct 24, 2020, 12:00 PM MDT
- Expired
- Oct 24, 2020, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Albuquerque, NM
Counties Colfax County, NM, Guadalupe County, NM, Mora County, NM, Rio Arriba County, NM, San Miguel County, NM, Santa Fe County, NM, Taos County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 145 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2761 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898 WWUS75 KABQ 232027 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 227 PM MDT Fri Oct 23 2020 NMZ212-214-215-223-229-232-240500- /O.NEW.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands-Eastern San Miguel County- 227 PM MDT Fri Oct 23 2020 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central and Northeast Highlands, Eastern San Miguel County, Glorieta Mesa including Glorieta Pass, Southern Sangre de Cristo Mountains, and East Slopes of the Sangre de Cristo Mountains. * WHEN...From noon to 6 PM MDT Saturday. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25 near Las Vegas. Unsecured objects may become airborne. Flimsy structures may fall over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
273 WWUS75 KABQ 240426 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1026 PM MDT Fri Oct 23 2020 NMZ212-214-215-223-229-232-241100- /O.CON.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands-Eastern San Miguel County- 1026 PM MDT Fri Oct 23 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT SATURDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central and Northeast Highlands, Eastern San Miguel County, Glorieta Mesa including Glorieta Pass, Southern Sangre de Cristo Mountains, and East Slopes of the Sangre de Cristo Mountains. * WHEN...From noon to 6 PM MDT Saturday. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25 near Las Vegas. Unsecured objects, including Halloween decorations, may become airborne. Flimsy structures may fall over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
287 WWUS75 KABQ 240904 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 304 AM MDT Sat Oct 24 2020 NMZ228-233-241800- /O.EXA.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/ Far Northeast Highlands-Guadalupe County- 304 AM MDT Sat Oct 24 2020 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts to 45 mph expected. * WHERE...Far Northeast Highlands and Guadalupe County. * WHEN...From noon to 6 PM MDT today. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25. Unsecured objects, such as Halloween decorations, may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ212-214-215-223-229-232-241800- /O.CON.KABQ.WI.Y.0035.201024T1800Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Northeast Highlands-Eastern San Miguel County- 304 AM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Central and Northeast Highlands, Eastern San Miguel County, Glorieta Mesa including Glorieta Pass, Southern Sangre de Cristo Mountains, and East Slopes of the Sangre de Cristo Mountains. * WHEN...From noon to 6 PM MDT today. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25 near Las Vegas. Unsecured objects, including Halloween decorations, may become airborne. Flimsy structures may fall over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 40
912 WWUS75 KABQ 241804 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 1204 PM MDT Sat Oct 24 2020 NMZ212-214-215-223-228-229-232-233-250000- /O.CON.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Far Northeast Highlands-Northeast Highlands- Eastern San Miguel County-Guadalupe County- 1204 PM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Central and Northeast Highlands, Eastern San Miguel County, Glorieta Mesa including Glorieta Pass, Southern Sangre de Cristo Mountains, East Slopes of the Sangre de Cristo Mountains, Guadalupe County. * WHEN...From noon to 6 PM MDT today. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25 near Las Vegas. Unsecured objects, including Halloween decorations, may become airborne. Flimsy structures may fall over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
905 WWUS75 KABQ 242038 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 238 PM MDT Sat Oct 24 2020 NMZ201-202-205-206-208-209-250000- /O.NEW.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/ Northwest Plateau-Chuska Mountains-West Central Plateau- West Central Mountains-Southwest Mountains- San Francisco River Valley- 238 PM MDT Sat Oct 24 2020 ...WIND ADVISORY IN EFFECT FROM NOON TO 6 PM MDT SUNDAY... * WHAT...Southwest winds 25 to 35 mph expected with gusts to around 45 mph. * WHERE...Northwest Plateau, Chuska Mountains, West Central Plateau, West Central Mountains, Southwest Mountains and San Francisco River Valley. * WHEN...From noon to 6 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ212-214-215-223-228-229-232-233-250000- /O.CON.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Far Northeast Highlands-Northeast Highlands- Eastern San Miguel County-Guadalupe County- 238 PM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Central and Northeast Highlands, Eastern San Miguel County, Glorieta Mesa including Glorieta Pass, Southern Sangre de Cristo Mountains, East Slopes of the Sangre de Cristo Mountains, Guadalupe County. * WHEN...From noon to 6 PM MDT today. * IMPACTS...Hazardous cross winds will impact north-to-south oriented roads like I-25 near Las Vegas. Unsecured objects, including Halloween decorations, may become airborne. Flimsy structures may fall over. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
006 WWUS75 KABQ 250008 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 608 PM MDT Sat Oct 24 2020 NMZ212-214-215-223-228-229-232-233-250115- /O.EXP.KABQ.WI.Y.0035.000000T0000Z-201025T0000Z/ Glorieta Mesa Including Glorieta Pass- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Central Highlands- Far Northeast Highlands-Northeast Highlands- Eastern San Miguel County-Guadalupe County- 608 PM MDT Sat Oct 24 2020 ...WIND ADVISORY HAS EXPIRED... Gusty westerly winds will continue through the evening hours, but below advisory threshold. $$ NMZ201-202-205-206-208-209-251100- /O.CON.KABQ.WI.Y.0036.201025T1800Z-201026T0000Z/ Northwest Plateau-Chuska Mountains-West Central Plateau- West Central Mountains-Southwest Mountains- San Francisco River Valley- 608 PM MDT Sat Oct 24 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 6 PM MDT SUNDAY... * WHAT...Southwest winds 25 to 35 mph expected with gusts to around 45 mph. * WHERE...Northwest Plateau, Chuska Mountains, West Central Plateau, West Central Mountains, Southwest Mountains and San Francisco River Valley. * WHEN...From noon to 6 PM MDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects, such as Halloween decorations. Strong crosswinds are expected on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Oct 23, 11:53 AM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Oct 23, 11:53 AM MDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1153 AM MDT Fri Oct 23 2020 .AVIATION... 18Z TAF CYCLE Previously obscured areas of IFR and MVFR along the eastern slopes of the central mt chain are beginning to lift. Expect improving conditions through 20Z as westerly flow aloft increases. VFR west of the central mt chain is expected to continue. Patches of low clouds could return late tonight into tomorrow morning, depending if upslope flow lingers around over the caprock and southward. SW winds are expected to increase 13-16Z along and east of the central mt chain. 12 && .PREV DISCUSSION...308 AM MDT Fri Oct 23 2020... .SYNOPSIS... A backdoor cold front will bring notably colder temperatures to the eastern plains of New Mexico today. In fact, readings will likely be 15 to 25 degrees below average. Warmer readings, gusty winds and low relative humidity will support high fire danger Saturday afternoon, especially over northeast New Mexico. A major change in the weather pattern will develop for Sunday through the middle of next week. An arctic air mass will invade the Land of Enchantment Saturday night into Sunday. An approaching storm system will bring higher moisture and good chances for precipitation. With cold air in place, a wintry mix of snow, freezing rain and sleet is forecast across the region and significant travel impacts may develop, especially Sunday night into Tuesday. Persons with travel plans should monitor the situation and consider making adjustments to limit their risk to these winter hazards. && .DISCUSSION... SHORT TERM...(FRIDAY THROUGH SATURDAY)... The cold front has reached Roswell and Clines Corners, with spotty low clouds over the northeast and east central so far. Still expecting some low clouds to develop along the east slopes of the central mountain chain, but only a relatively weak easterly wind into the RGV this morning. It will be much colder in the east, and a little cooler central and west today. Saturday will be much warmer in the east with highs returning to above normal. Ridgetop winds over the central mountain chain and San Juan/Tusas may be quite gusty, and a wind advisory may be required Saturday afternoon. LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)... It's beginning to look a lot like...winter weather! Confidence has moved into the high category that a complex winter storm will impact the Land of Enchantment; however, there are several finer details in the extended periods that need to be ironed out that will determine the location, duration and severity of potential impacts. 700mb speed max of 35-50 kts will be centered squarely over NM for Saturday night, and this will continue to support breezy to locally windy conditions over the higher terrain, with the Sangre de Cristo mountain peaks favored for the strongest winds. Meanwhile, a 1047mb surface high pressure originating from northwest Canada will drive a potent cold front through the Great Plains. Models bring this front into northeast NM between 09-12Z Sun, then it will likely gobble up more real estate of the eastern plains throughout the day. This will result in a very tricky high temperature forecast for Sun. Strangely enough, the NBM mean increased readings, but will continue to knock these values down considerably into the lower end of the spread. A very sharp gradient will setup across the plains, and predicting its exact location this far out is too difficult. But knowing models are notorious for being way too slow, especially with shallow fronts, it seems to be a good target of opportunity to push the colder air mass closer to the northeast/central highlands. This front is likely to push its way through the central mts and below canyon/gap winds are possible compliments of a strong surface pressure gradient. Southwest flow aloft will increase substantially as a trough takes aim for the Desert SW Sun night. A weakening upr low/open wave will race through the CWFA during this time, setting up an over-running situation over the ern plains as warmer air/moisture aloft migrates over the shallow but cold boundary layer. Sounding profiles support sleet and/or freezing rain, but the biggest forecast challenge is where the snow vs. mixed-phased precipitation boundary will develop. This will ultimately impact snow and any ice accumulations, and it is important to note that any graphics depicting projected amounts should be used with caution during this period given the previously mentioned uncertainties. Regardless, the key message will be a cold air mass/hard freeze and hazardous winter travel conditions. By Monday, the GFS/ECMWF deterministic and ensemble guidance have come into rather decent agreement that a closed low will form over southern UT/northern AZ and drift south. The Canadian remains as a significant outlier with the placement of the upr low (southern CA) and have opted to discount this solution for now. Models still show strong frontogenetical forcing over the Four Corners into northern NM/southeast CO. Add orographic lift to the equation and models are painting very impressive precipitation amounts that approach/exceed one inch. With cold air in place, this storm system could turn into a significant snow machine, with the northern mts primed to receive more than one foot of snow, especially on the west slopes and peaks. If this situation materializes as progged, nearly two feet of snow could fall along the San Juans/Tusas peaks. But let's not jinx it just yet. By Mon night, the precip band should slide southeast and this may bring a decent shot for light snow in the ABQ and Santa Fe metro areas. With that said, forecast confidence begins to diminish substantially. Models start to diverge by Tuesday on how quickly the upr low will traverse central/southern NM, and this will have an impact on how long winter-related impacts will be felt. GFS, GEFS and EPS remain fairly progressive with precipitation ending Wednesday. Meanwhile, the ECMWF is intriguing with the closed low ejecting northeast much sooner, bringing wrap-around precipitation to northeast NM for Wed night into Thursday. Lots can change between now and then...so stay tuned. DPorter && .FIRE WEATHER... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FROM NORTH CENTRAL INTO EAST CENTRAL NEW MEXICO DUE TO STRONG WINDS...LOW HUMIDITY...AND AN UNSTABLE AIRMASS... A strong cold front has pushed through much of the eastern plains and was approaching the east slopes of the central mountain chain. Humidities will increase and temperatures will be considerably cooler, by 15-40 degrees. West of the RGV, dry and warmer than normal conditions continue today. Westerly winds aloft strengthen Saturday as surface low pressure in the lee of the central mountain chain deepens. Ridgetop winds over the San Juan/Tusas and Sangre de Cristo to the Sandia mts could gust to around 50-55 mph. Minimum humidities are somewhat marginal for critical fire weather conditions, especially east of the Pecos Valley and into the Northeast Plains, but suspect the stronger winds may allow for lower humidities than what's currently forecast. Temperatures will also recover to 5-10 degrees warmer than normal, so have decided to go with a Fire Weather watch. A dramatic change to colder and wetter is still forecast starting Sunday. There may be some locally critical fire weather conditions Sunday over western New Mexico, but critical conditions are not expected for the rest of the week. An unseasonably cold front will plow into the east Sunday then spread westward Sunday night. Precipitation will develop late Sunday and continue into the middle of next week in the form of rain, sleet, freezing rain and/or snow over the east, and rain and snow west. Accumulating snow in the northern mountains could be substantial. The coldest days could be Monday and Tuesday before a warning trend commences. Expect a widespread hard freeze Sunday, Monday and Tuesday nights. && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for the following zones... NMZ102-103-107-108. &&
Hazardous weather outlook, Oct 23, 3:25 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MDT Fri Oct 23 2020 NMZ201>241-241100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 325 AM MDT Fri Oct 23 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Elevated to critical fire weather conditions are forecast Saturday afternoon over parts of northern and northeast New Mexico. Outdoor burning is not recommended during this time. A high-impact winter storm to forecast to impact the region Sunday evening through at least Tuesday night. The first hard freeze of the season is likely Sunday night in the eastern plains, then expanding to include much of western and central New Mexico Monday night. An extended period of winter precipitation in the form of snow, sleet, and freezing rain will be a concern as the storm system slowly moves across the state. In fact, snowfall amounts may be measured in feet within the higher elevations of northern New Mexico. There are still some uncertainties in the exact details of this storm system and its related impacts. Persons in the region are encouraged to stay tuned to the latest forecasts and statements, and take action during the quiet weather period to prepare their homes and vehicles for winter weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required Sunday night through Tuesday to report winter precipitation accumulations and impacts. DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 1:54 AM MDT | Fire Weather Watch | ABQ | Harding, San Miguel, Union | 25 hr |
Nearby
Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.